Alabama, 2012

Damaging Wind and Lightning Strike in Alabama, August 2, 2012

August 2, 2012 · NWS HUN · 2 events in 1 county or zone

A strong storm knocked small tree limbs down, and tore the awning of a gas station roof, which struck a vehicle and caused a minor injury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$110,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong storm knocked small tree limbs down, and tore the awning of a gas station roof, which struck a vehicle and caused a minor injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 2, 11:42 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 2, 11:42 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1242 PM CDT THU AUG 2 2012

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1007 AM CDT THU AUG 2 2012/
A DECAYING AREA OF THUNDERSTORMS CONTINUES TO PUSH SOUTH-SOUTHEAST
THROUGH NORTHEAST ARKANSAS INTO NORTHWEST MISSISSIPPI. EXPECT THE
EASTERN EXTENT OF THE MID TO HIGH LEVEL CLOUDS FROM THIS THUNDERSTORM
COMPLEX TO BRIEFLY MOVE ACROSS THE SHOALS AREA THROUGH EARLY
AFTERNOON. SKIES SHOULD BE GENERALLY MOSTLY SUNNY THROUGH THE
AFTERNOON. WILL CONTINUE WITH JUST ISOLATED SHOWERS/STORMS THROUGH
THE AFTERNOON...AS THE 12Z OHX AND BMX SOUNDINGS AND FORECAST
SOUNDINGS INDICATE DECENT CAPPING ACROSS THE FORECAST AREA.

TEMPS ARE IN DECENT AGREEMENT WITH THE TRENDING IN THE CURRENT
ZONES...SO WILL BE MAKING ONLY SLIGHT CHANGES TO THE TEMPS AND
DEWPOINTS FOR THE AFTERNOON.

TT

&&

.AVIATION...
FOR 18Z TAFS...VFR CONDITIONS SHOULD BE THE NORM ACROSS THE FORECAST
AREA UNTIL THE LATTER PART OF THE FORECAST PERIOD. THE NAM AND GFS
MODELS ARE DIFFERING IN THE PLACEMENT OF A COMPLEX OF THUNDERSTORMS
INTO THE AREA BY AFTER 12Z FRIDAY. HAVE FOLLOWED ALONG WITH A SLOWER
TIMING INVOLVING THE STORMS...WITH THE PROBABILITY OF TSRA AND MVFR
CONDITIONS SLOWLY INCREASING AT MSL BY 15Z...AND HSV BY AROUND 16Z.

TT

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ALZ001>007.

TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 2, 11:53 AM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1253 PM CDT THU AUG 2 2012

ALZ001>010-016-TNZ076-096-097-030200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1253 PM CDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

ELEVATED HEAT STRESS LEVELS ARE EXPECTED THROUGH THE AFTERNOON AND
INTO EARLY EVENING. AFTERNOON TEMPERATURES ARE EXPECTED TO RANGE
FROM THE MID 90S IN NORTHEAST ALABAMA AND SOUTHERN MIDDLE
TENNESSEE...TO THE UPPER 90S IN NORTHWEST ALABAMA. A HEAT ADVISORY
WILL REMAIN IN EFFECT THROUGH 6 PM FOR PORTIONS OF NORTHWEST THROUGH
NORTH CENTRAL ALABAMA. AFTERNOON HEAT INDICES AROUND 105 DEGREES ARE
POSSIBLE IN THESE AREAS...WITH HEAT INDEX VALUES AROUND 100 TO 104
EXPECTED ELSEWHERE. CAUTION IS ADVISED WHEN PERFORMING OUTDOOR WORK
THIS AFTERNOON AND INTO EARLY THIS EVENING.

OTHERWISE...ISOLATED THUNDERSTORMS SHOULD CONTINUE THIS AFTERNOON
AND TONIGHT. A FEW STRONG STORMS ARE POSSIBLE...WITH GUSTY OUTFLOW
WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL BEING THE
PRIMARY WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS ARE POSSIBLE BOTH FRIDAY AND SATURDAY...AS A
SERIES OF UPPER LEVEL DISTURBANCES CONTINUE TO MOVE SOUTHWARD ACROSS
THE REGION. THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS ON
SUNDAY...AS CONTINUED UPPER LEVEL DISTURBANCES INTERACT WITH A COLD
FRONT SETTLING INTO THE REGION FROM THE NORTHWEST. SOME STORMS MAY BE
STRONG TO MARGINALLY SEVERE...WITH DAMAGING WIND GUSTS...FREQUENT
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY DOWNPOURS BEING THE MAIN
WEATHER HAZARDS. ANY THUNDERSTORMS ARE THEN EXPECTED TO DIMINISH OR
COME TO AN END ON MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

TT

In the hours before

Special weather statement, Aug 2, 12:00 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT THU AUG 2 2012

ALZ004-021845-
LAWRENCE AL-
100 PM CDT THU AUG 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE COUNTY
UNTIL 145 PM CDT...

AT 1 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOULTON...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
LAWRENCE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3436 8741 3453 8722 3450 8710 3447 8711
      3431 8723
TIME...MOT...LOC 1754Z 220DEG 14KT 3442 8726

TT

The radar

The Northeast Alabama radar (KHTX), 109 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Cullman

When
August 2, 12:45 PM CST
Where
Cullman County, 2.34 mi SSE of Ebenezer
Property damage
$100,000
Reported by
Newspaper
Coordinates
34.220, -86.910

Lightning struck a home and produced a fire that destroyed the home.

Thunderstorm Wind, Cullman

When
August 2, 1:10 PM CST to 1:11 PM CST
Where
Cullman County, 3 mi W of Jones Chapel
Measured
35 kt (40 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.220, -87.103

Strong thunderstorm winds estimated at 40 mph knocked down a few small tree limbs and produced slight damage to an awning at a Texaco gas station near Addison, Alabama. The awning fell onto a vehicle at the Texaco gas station and slightly injured a person.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406719, 406717.